Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Midland/Odessa, TX

April 29, 2002Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2002, 8:14 PM CDT for Reagan County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2002, 8:14 PM CDT (01:14 UTC)
Expired
Apr 29, 2002, 9:00 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 85 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 8:20 PM CDTHail 1.75Big Lake, TXBroke windows out of a residence near the intersection of Highways 137 and 1537.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2002-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2002-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 300114
SVRMAF
TXC383-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 900 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF STILES...OR ABOUT 13 MILES
  NORTHEAST OF RANKIN...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  NORTH REAGAN FIRE STATION AND STILES

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3138 10128 3138 10176 3164 10174 3165 10128

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:47 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 29, 2:47 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT MON APR 29 2002

DRYLINE IS PUSHING EAST THIS AFTERNOON AND AS OF 19Z WAS LOCATED
JUST EAST OF KMAF TO KFST. LATEST VIS SATELLITE SHOWING DEVELOPING
CU JUST ACROSS THE BORDER IN MEXICO WITH A LITTLE DEVELOPMENT ALSO
NOTED OVER THE DAVIS MOUNTAINS. 12Z UPPER AIR DATA DID SHOW THE
WARMEST 700MB AND 500MB TEMPS FROM KDRT TO KMAF. THIS SHOULD LIMIT
THE DEVELOPMENT OF ABOVE MENTIONED CU THIS AFTERNOON.

HOT AND DRY WEATHER WILL PERSIST THROUGH MID-WEEK AS 850MB TEMPS
PROGGED TO REACH NEAR 30C ACROSS MUCH OF THE AREA TOMORROW.
SUBTROPICAL CIRRUS MAY HAMPER HEATING TOMORROW...BUT CURRENT
FORECAST TEMPS ALONG WITH /RECORD TEMPERATURES/ WORDING IN THE
ZONES LOOKS GOOD AND NO CHANGES PLANNED. WINDY IN THE MOUNTAINS
AND ADJACENT PLAINS WILL WARRANT RED FLAG WARNING TOMORROW FOR THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. ELSEWHERE...THE
LATEST SPC DAY 2 OUTLOOK HAS OUR FAR EASTERN ZONES IN THE GENERAL
THUNDERSTORM AREA. HAVE OPTED NOT TO ADD MENTION OF CONVECTION YET
WITH WARM MID-LAYER TEMPS PRESENT. CURRENT WEDNESDAY MAX TEMPS LOOK A
LITTLE LOW AND WE HAVE NUDGED WEDNESDAY/S TEMPS UPWARD A CATEGORY
ACROSS THE CWA. MODELS DO SHOW A DECREASE IN 1000-500MB
THICKNESSES...BUT WESTERLY DOWNSLOPE LOW-LEVEL WINDS AND DRY
ATMOSPHERE SHOUD JUST ABOUT OFFSET LOWER THICKNESSES. COLD FRONT WILL
BE WORKING INTO THE NORTHERN ZONES LATE WEDNESDAY NIGHT AND CURRENTLY
ADVERTISED COOLER TEMPS FOR THURSDAY AND INTO FRIDAY LOOK FINE. LEE-
SIDE TROUGH BECOMES ESTABLISHED BY FRIDAY AFTERNOON AS UPPER HEIGHTS
BEGIN TO RISE. BACK TO WARMER TEMPS FOR THE WEEKEND AND EARLY NEXT
WEEK.

MAF  63/99/65/93    0000
LSA  60/96/60/90    0000
6R6  68/100/68/95   0000
MRF  55/94/55/89    0000
CNM  61/101/60/95   0000

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Apr 29, 3:00 PM CDT, 5 hours 14 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON APR 29 2002

.SYNOPSIS...
A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN
PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE
BIG COUNTRY ON TUESDAY.

.WEATHER THREATS...
FIRE WEATHER...
UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND
WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE
GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN
SOUTHEAST NEW MEXICO ON TUESDAY.

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY
AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE
MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO
DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE
MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY
AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON
LINE.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON.

COBB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:02 PM CDTSevere Thunderstorm WarningMAFMidland28 min
Apr 29, 7:11 PM CDTSevere Thunderstorm WarningMAFGlasscock64 min
Apr 29, 7:30 PM CDTSevere Thunderstorm WarningMAFUpton45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.